Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 24, 1998, 1:42 AM EDT for Owsley County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1998, 1:42 AM EDT (05:42 UTC)
- Expired
- May 24, 1998, 2:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Owsley County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
772 WUUS1 KJKL 240546 RRA SVRJKL KYC189-240615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 142 AM EDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OWSLEY COUNTY IN EASTERN KENTUCKY. * UNTIL 215 AM EDT. * AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ARNETT OR 15 MILES SOUTHWEST OF JACKSON... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOONEVILLE BY 200 AM EDT. LEROSE BY 200 AM EDT. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS LARGE HAIL IS ALSO POSSIBLE WITH THIS STORM. .END/ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:45 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 23, 10:45 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1045 PM EDT SAT MAY 23 1998 LATEST SFC ANALYSIS HAS SITUATION NEARLY THE SAME AS LAST NIGHT. THE EXCEPTION WOULD BE...BASED ON THE LATEST SOUNDING FROM BNA...HIGHER CAPE (3770)...LOWER LIS (-10) AND BETTER WIND SHEARING. WITH THAT IN MIND AND LATEST SATELLITE AND RADAR DATA FORECAST IS ON TRACK. NO UPDATES AT THIS TIME ALTHOUGH IF A BOX IS ISSUED THERE WILL BE ONE. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 61/77/63/80 +833 LOZ 63/79/64/81 9833 GREIF
In the hours before
Special weather statement, May 23, 8:20 PM EDT, 5 hours 22 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240330- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 825 PM EST SAT MAY 23 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR TONIGHT. A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGEST STORMS. THE STRONGEST CLUSTER OF THESE STORMS GENERALLY EXPERIENCE A LIFE CYCLE OF 8 TO 12 HOURS AND WILL OFTEN MOVE TO THE EAST OR SOUTHEAST. THESE SYSTEMS ALSO TYPICALLY PRODUCE A LARGE AMOUNT OF LIGHTNING. ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS MOST LIKELY AFTER MIDNIGHT WHEN THE NEXT LARGE CLUSTER WILL ARRIVE. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WElATHER SITUATION. INGRAM/GREIF
Special weather statement, May 23, 9:25 PM EDT, 4 hours 17 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240330- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 825 PM EST SAT MAY 23 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR TONIGHT. A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGEST STORMS. THE STRONGEST CLUSTER OF THESE STORMS GENERALLY EXPERIENCE A LIFE CYCLE OF 8 TO 12 HOURS AND WILL OFTEN MOVE TO THE EAST OR SOUTHEAST. THESE SYSTEMS ALSO TYPICALLY PRODUCE A LARGE AMOUNT OF LIGHTNING. ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS MOST LIKELY AFTER MIDNIGHT WHEN THE NEXT LARGE CLUSTER WILL ARRIVE. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:49 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Wolfe | 46 min |
| May 24, 2:20 AM EDT | Severe Thunderstorm Warning | JKL | Knott | 60 min |
| May 24, 2:46 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 64 min |
| May 24, 3:06 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 64 min |
| May 24, 3:29 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee | 66 min |
| May 24, 3:52 AM EDT | Severe Thunderstorm Warning | JKL | Owsley | 48 min |
| May 24, 3:57 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 78 min |
| May 24, 5:12 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 63 min |
| May 24, 7:24 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 46 min |
| May 24, 6:05 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 60 min |
| May 24, 6:42 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 48 min |
| May 24, 7:29 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 46 min |
| May 24, 7:48 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.